Title

Capecitabine-Induced Takotsubo Cardiomyopathy: A Case Report

Author Department

Cardiology; Internal Medicine; Medicine

Document Type

Article, Peer-reviewed

Publication Date

9-2019

Abstract

INTRODUCTION:

The medication 5-fluorouracil is known to cause cardiotoxic effects (with an incidence ranging from 5% to 18%), such as rhythm abnormalities and cardiomyopathies, including takotsubo cardiomyopathy. Capecitabine, an oral prodrug of 5-fluorouracil, has rarely been reported to cause cardiotoxic effects compared with its parent drug.

CASE PRESENTATION:

An 80-year-old woman presented to the hospital with chest pain after recent initiation of capecitabine use for anal cancer. Results of cardiac catheterization revealed moderate nonobstructive coronary disease. Overall, the findings were highly consistent with a clinical diagnosis of takotsubo cardiomyopathy.

DISCUSSION:

With the current increasing use of capecitabine, recognizing this agent as a potential risk factor for cardiac-related events is important.

Share

COinS